News

Actions

Hillary Clinton taking controversial antibiotic with "Black Box" warning

Posted at 6:59 PM, Sep 15, 2016
and last updated 2016-09-15 18:59:41-04

Presidential candidate Hillary Clinton is taking the controversial antibiotic, Levaquin, according to medical information released by her team this week.

https://m.hrc.onl/secretary/10-documents/05-physician-letter/HRC_physician_letter.pdf

Clinton, who was diagnosed with pneumonia, is on a 10 day supply of Levaquin.

Levaquin is the brand name for levofloxacin, which is part of a class of drugs called fluoroquinolones, intended to treat major infections like pneumonia, anthrax exposure, plague and urinary tract infections.

Call 6 Investigates has been looking into potential safety issues with the drug, including devastating side effects like tendon rupture, nerve damage and psychiatric problems.

RELATED| Mother blames antibiotic for son's death | FDA announces antibiotic label changes following Call 6 report

In July, the Food and Drug Administration officially approved safety labeling changes for fluoroquinolones including an updated “boxed warning,” also known as a black box warning, which is the FDA’s most serious type of warning mandated by the agency.

The warnings advise patients that the serious side effects generally outweigh the benefits for patients with sinus infections, chronic bronchitis, and urinary tract infections, and fluoroquinolones should be used as a last resort.

An FDA safety review found the drugs can cause serious, disabling, and potentially permanent side effects involving the tendons, muscles, joints, nerves and central nervous system.

Call 6 Investigates reached out to the Clinton campaign, but they have not yet responded, so it’s unclear if Clinton was aware of the new FDA “black box” warnings when she started taking Levaquin.

Dr. Charles Bennett, a vocal critic of Levaquin who has not treated Clinton, said her doctors should examine the presidential candidate for possible side effects including muscle weakness.

Clinton recently raised concerns when she appeared to struggled to walk while leaving a 9/11 ceremony.

“It could be a serious drug reaction,” said Bennett. “The best thing to do is stop the drug, I would suggest, if it’s a potential serious adverse drug reaction.  You can use many other antibiotics for pneumonia.   I would defer to her physicians there.”

Bennett said he is surprised Hillary Clinton was prescribed Levaquin, given the recent label changes and serious side effect concerns.

“Our data estimates the FDA receives several thousand reports per year of this toxicity, and several thousand deaths,” said Bennett. “This is equivalent to a 747 plane going down once a month.”